Alert archive / North Carolina / River Flood Warnings in 2013

River Flood Warning 12, NWS Raleigh, NC

July 12, 2013Johnston County, North Carolina

NWS Raleigh, NC issued this river flood warning at Jul 12, 2013, 3:47 PM EDT for Johnston County, North Carolina. It took effect at Jul 12, 2013, 5:35 PM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jul 12, 2013, 3:47 PM EDT (19:47 UTC)
In effect from
Jul 12, 2013, 5:35 PM EDT
Expired
Jul 12, 2013, 8:37 PM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Flood severity
Minor

County Johnston County, NC

The radar

The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Neuse River near Clayton (CLYN7).

Action stage
8 ft
Minor stage
9 ft
Moderate stage
13 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02087500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at Jul 12, 2:35 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 12, 2:35 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
235 PM EDT FRI JUL 12 2013

.SYNOPSIS...
A NEARLY STATIONARY FRONT OVER THE REGION TODAY WILL GRADUALLY
DISSIPATE SATURDAY. HIGH PRESSURE WILL BRING DRIER AND HOTTER
WEATHER SUNDAY THROUGH THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 235 PM FRIDAY...

FLASH FLOOD WATCH CONTINUES THROUGH 9 PM THIS EVENING.

THE COLD FRONT HAS DRIFTED A BIT FURTHER SOUTH AND EAST THAN EARLIER
EXPECTED...AND NOW EXTENDS SOUTHWEST ALONG A LINE FROM KORF-KETC-
KMEB AND CONTINUING TO THE SW. BEHIND THE FRONT...THE COMBINATION OF
THE EXTENSIVE CLOUD COVER AND MORE STABLE AIRMASS HAS HELPED TO KEEP
A GOOD PORTION (PARTICULARLY THE NW HALF) OF OUR CWA DRY SO FAR THIS
AFTERNOON. MEANWHILE...THE MID/UPR SHEAR AXIS CONTINUES ACROSS THE
COASTAL PLAIN AND IS STILL PROGGED TO DRIFT TO THE W TONIGHT AS THE
CLOSED UPPER LOW OVER OH/WVA DRIFTS TO THE SW. ALSO WORTH NOTING IS
THE BAND OF ENHANCED PWAT (~2 INCHES) ALIGNED UNDER AND PARALLEL TO
THE SHEAR AXIS.  THESE FEATURES HAVE BEEN THE CAUSE OF THE RAIN AND
EMBEDDED SHOWERS/TSTMS EAST OF I-95 TODAY. THE FORECAST CHALLENGES
FOR THE REST OF THIS AFTERNOON INTO TONIGHT IS OUR CHANCE FOR
RAIN...HOW MUCH RAIN ADDS UP WHERE IT DOES FALL...AND WHETHER THERE
IS A NEED TO EXTEND THE CURRENT FFA.

WHILE THE SHEAR AXIS AND RIBBON OF HIGH (2 INCH) PWAT IS PROGGED TO
DRIFT WEST ACROSS OUR CWA TONIGHT REACHING THE WESTERN PIEDMONT BY
12Z SAT...THE SFC FRONT IS PROGGED TO EITHER REMAIN NEAR ITS PRESENT
LOCATION OR DRIFT VERY SLOWLY WEST THROUGH TONIGHT...WHICH SHOULD
CONTINUE TO KEEP THE AIRMASS OVER THE NW PORTION OF OUR CWA MORE
STABLE. MOST OF THE CAMS IN THE LATEST RUNS HAVE TRENDED DRIER
TOO...BASICALLY SUGGESTING THAT THE BEST CHANCE FOR RAIN THROUGH
MID-EVENING WILL BE ALONG AND NEAR THE FRONT...AND TO THE EAST OF
THE FRONT. FINALLY...THE OTHER REMAINING CONSIDERATION IS THE
ONGOING SHOWER/TSTM ACTIVITY OVER THE FOOTHILLS...WHICH HAVE BEEN
ABLE TO FORM WHERE THERE HAS BEEN MORE SUNSHINE AND BETTER
THERMODYNAMICS. THE RISK FOR ANY RENEWED SHOWER/TSTM ACTIVITY ACROSS
OUR NW ZONES MAY HAVE TO COME AS A RESULT OF THIS AFOREMENTIONED
ACTIVITY...PERHAPS AN OUTFLOW DRIFTING TOWARD THE TRIAD FROM THE
WEST. EARLIER RUNS OF THE CAMS DID SUGGEST THIS SCENARIO.

AT THIS POINT...WILL GO WITH A NW TO SE TREND IN THE POPS...HIGHEST
ACROSS OUR E/SE/S ZONES THAT ARE CLOSER TO THE SFC FRONT...AND
LOWEST ACROSS OUR NW ZONES. REGARDING THE FFA...PREFER TO KEEP IT
GOING UNTIL THE CURRENT EXP TIME OF 9 PM WHILE THERE IS SOME
CONVECTIVE RAIN AND HIGHER PWAT ACROSS OUR E/SE/S ZONES. WILL LET
THE EVENING SHIFT DECIDE WHETHER OR NOT THERE'S A NEED TO EXTEND IT
BEYOND 9 PM BASED ON THE RADAR TRENDS THIS EVENING. PERSISTENCE FOR
LOWS TONIGHT...UPPER 60S NW TO AROUND 70 SE.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
AS OF 235 PM FRIDAY...

AT THE START OF THE DAY SATURDAY...THE CLOSED MID/UPR LOW WILL BE
OVER KY AND IS PROGGED TO DRIFT W REACHING THE MISS RIVER VALLEY BY
00Z SUNDAY. PLENTY OF MOISTURE WILL BE LEFT IN ITS WAKE ACROSS OUR
AREA...AND NOTED SEVERAL WEAK MID LEVEL VORTICITY FEATURES PROGGED
TO MOVE NW ACROSS THE CAROLINAS DURING THE AFTERNOON AND EVENING.
MEANWHILE...THE AFOREMENTIONED SFC FRONT IS PROGGED TO GRADUALLY
WEAKEN DURING THE MORNING HOURS...WITH ONLY A WEAK INVERTED TROUGH
REMAINING BY AFTERNOON. AS SUCH...SUFFICIENT FORCING WILL BE IN
PLACE FOR SCATTERED SHOWERS/TSTMS ANYTIME FROM JUST AFT SUNRISE
THROUGH THE EVENING HOURS. QPF HOWEVER IS EXPECTED TO BE LESS THAN
RECENT DAYS. WHILE LOCALIZED URBAN OR POOR DRAINAGE FLOODING CAN'T
BE TOTALLY RULED OUT WITH ANY OF THE HEAVIER DOWNPOURS AND/OR
SLOWER-MOVING CELLS...GENERALLY EXPECT ABOUT A HALF INCH OR LESS OF
QPF RELATED TO SATURDAYS ACTIVITY. WITH THE FRONT EXPECTED TO
DISSIPATE AND MORE SUNSHINE COMPARED TO TODAY...HIGHS SHOULD REACH
AT LEAST THE MID 80S. LITTLE CHANGE IN DWPT THROUGH SATURDAY
NIGHT...SO LOOK FOR SOME LOW CLOUDS AND FOG ONCE AGAIN...AND LOWS
AROUND 70.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
AS OF 150 PM FRIDAY...

HOTTER AND DRIER SUNDAY THROUGH FRIDAY...

THE TREND TOWARDS HOTTER AND DRIER (AKA...SEASONABLE) CONDITIONS
NEXT WEEK IS LOOKING MORE FAVORABLE WITH EACH PASSING RUN. A STRONG
UPPER RIDGE SETTLES OVER THE OHIO VALLEY AND SLOWLY SINKS INTO THE
MID ATLANTIC THROUGH THE PERIOD. AT THE SAME TIME...A NARROW
EXTENSION OF THE BERMUDA HIGH EDGES WEST INTO THE AREA SUNDAY AND
MONDAY SETTING UP A CAPPED AND STAGNATING AIRMASS. AIRMASS WILL BE
GRADUALLY WARMING WITH PLENTIFUL DAYTIME INSOLATION AND AUGMENTED BY
WESTERLY DOWNSLOPE BY MID/LATE WEEK AS THE SURFACE HIGH SINKS SOUTH
OF THE AREA. THIS WILL RESULT IN ONLY SLIGHT CHANCES FOR CONVECTION
IN THE FAVORED SEA BREEZE OR DIFFERENTIAL HEATING TOPO ZONES...WHICH
PRETTY MUCH LEAVES CENTRAL NC HIGH AND DRY...SO TO SPEAK. WILL
MAINTAIN SMALL CHANCES SUNDAY AS THE LAST VESTIGE OF THE DIFFUSE
FRONTAL ZONE IS CROWDED OFF TO THE WEST...OTHERWISE WILL HAVE A DRY
FORECAST NEXT WEEK. HIGHS WILL BE CONSISTENT IN THIS WARM REGIME...
WITHIN A COUPLE DEGREES EITHER SIDE OF 90. MORNING LOWS...
LIKEWISE...WITHIN A COUPLE OF DEGREES OF 70.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 1250 PM FRIDAY...

WIDESPREAD MVFR CONDITIONS...WITH A ISOLATED SPOTS OF IFR...CONTINUE
ATTM.  THIS SHOULD BE THE CASE THROUGH MUCH OF THE AFTERNOON...
EXCEPT ACROSS THE WESTERN PIEDMONT WHERE SOME BREAKS IN THE CLOUD
COVER HAVE BEEN NOTED. STILL EXPECTING ADDITIONAL SHOWERS AND TSTMS
ACROSS CENTRAL NC THIS AFTERNOON INTO THE EVENING AS THE SHEAR AXIS
NOTED IN THE NEAR-TERM DISCUSSION DRIFTS WEST.  ADDITIONAL
SHOWERS/TSTMS THAT HAVE RECENTLY DEVELOPED ACROSS THE FOOTHILLS AND
MOUNTAINS MAY ALSO DEVELOP OR PROPAGATE EASTWARD WITH TIME THIS
AFTERNOON. AS SUCH...LOCAL AREAS OF IFR CONDITIONS MAY OCCUR WITH
THE DEVELOPMENT OF THIS SHOWER/TSTM ACTIVITY. MORE WIDESPREAD
IFR/LIFR CONDITIONS EXPECTED AFTER 06Z TONIGHT DUE TO LOW CIGS AND
SOME FOG. ADDITIONAL SCATTERED SHOWERS/TSTMS WILL BE POSSIBLE ONCE
AGAIN ON SATURDAY.

OUTLOOK...THE COVERAGE OF DIURNAL SHOWERS/TSTMS EXPECTED TO
DECREASE NEXT WEEK...HOWEVER THE RISK FOR MORNING LOW CIGS AND FOG
WILL CONTINUE.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM EDT FRIDAY FOR NCZ007>011-021>028-
038>043-073>078-083>086-088-089.

&&

SYNOPSIS...BADGETT
NEAR TERM...NP
SHORT TERM...NP
LONG TERM...MLM
AVIATION...NP
Hazardous weather outlook, Jul 12, 4:01 AM EDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
401 AM EDT FRI JUL 12 2013

NCZ007>011-021>028-038>043-073>078-083>086-088-089-130815-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
401 AM EDT FRI JUL 12 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE CHANCE OF THUNDERSTORMS...WITH HEAVY RAIN AND LOCALIZED
FLOODING...WILL REMAIN HIGH THROUGH SATURDAY NIGHT.

In the hours before

Special weather statement, Jul 12, 2:13 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
213 PM EDT FRI JUL 12 2013

NCZ027-041>043-077-078-085-086-088-089-121915-
CUMBERLAND-HARNETT-HOKE-JOHNSTON-NASH-SAMPSON-SCOTLAND-WAKE-WAYNE-
WILSON-
213 PM EDT FRI JUL 12 2013

...A LINE OF SHOWERS AND A FEW STRONG THUNDERSTORMS WILL MOVE ACROSS
SAMPSON...HARNETT...WAYNE...JOHNSTON...NASH...WILSON...EASTERN
WAKE...SCOTLAND...CUMBERLAND AND HOKE COUNTIES THROUGH 315 PM EDT...

AT 210 PM EDT...DOPPLER RADAR INDICATED A LINE OF SHOWERS AND
SCATTERED STRONG THUNDERSTORMS STRETCHING FROM NEAR CLAYTON AND
SMITHFIELD SOUTHWEST ACROSS BENSON...DUNN AND FAYETTEVILLE DOWN TO
THE SOUTH CAROLINA BORDER NEAR LAURINBURG. THESE SHOWERS AND STORMS
WERE MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 312 AND 334.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 41 AND 116.

HEAVY RAIN MAY RESULT IN PONDED OF WATER ON ROADS...STANDING WATER
IN LOW LYING AREAS AND MINOR FLOODING OF SMALLER CREEKS AND STREAMS.
DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID
HYDROPLANING...ESPECIALLY ON THE INTERSTATE AND IN URBAN AREAS WHERE
PROLONGED HEAVY RAIN CAN QUICKLY LEAD TO FLASH FLOODING.

&&

LAT...LON 3476 7963 3517 7915 3518 7910 3521 7911
      3588 7829 3582 7826 3585 7824 3586 7823
      3565 7793 3484 7885 3483 7890 3488 7893
      3495 7904 3483 7919 3483 7934 3477 7933
      3463 7946
TIME...MOT...LOC 1810Z 231DEG 19KT 3577 7824

13

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:34 PM EDTFlash Flood WarningRAHForsyth116 min
Jul 12, 2:45 AM EDTRiver Flood WarningRAHCumberland8 hr
Jul 12, 3:29 AM EDTAreal Flood AdvisoryRAHPerson3 hr
Jul 12, 2:13 PM EDTSpecial Weather StatementRAHCumberland, Harnett, Hoke, Johnston, Scotland62 min
Jul 12, 3:15 PM EDTFlash Flood WarningRAHJohnston3 hr
Jul 12, 3:47 PM EDTRiver Flood WarningRAHJohnston5 days
Jul 12, 3:57 PM EDTAreal Flood AdvisoryRAHWake3 hr
Jul 12, 4:23 PM EDTAreal Flood AdvisoryRAHCumberland2 hr
Jul 12, 4:45 PM EDTFlash Flood WarningRAHHarnett, Johnston3 hr
Jul 12, 5:34 PM EDTAreal Flood AdvisoryRAHRichmond86 min
Jul 12, 6:32 PM EDTAreal Flood AdvisoryRAHAnson88 min

Nearby

River Flood Warnings in North Carolina, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.